Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 10, 2004, 6:30 PM MDT for Niobrara County, Wyoming. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 6:30 PM MDT (00:30 UTC)
- Expired
- May 10, 2004, 7:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 620 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
153 WUUS55 KCYS 110030 SVRCYS ZCZC DEF TTAA00 KCYS 110029 WYC027-110130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 629 PM MDT MON MAY 10 2004 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING * UNTIL 730 PM MDT * AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF KEELINE...OR ABOUT 20 MILES WEST OF LUSK...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KEELINE BY 650 PM MDT 9 MILES SOUTHEAST OF THREE WILLOW SPRING BY 705 PM MDT MANVILLE BY 715 PM MDT THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4263 10488 4263 10463 4295 10444 4305 10488 $$ RUBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:40 PM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 10, 2:40 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 240 PM MDT MON MAY 10 2004 .SHORT TERM...SOME CU FORMATION OVR MTNS ATTM BUT DRY AIRMASS OVR SE WY INHIBITING CONVECTION ATTM. EXPECT SOME CONVECTIVE DEVELOPMENT BY LATE THIS AFTN OVER NW PARTS OF CWA WITH ACTIVITY MOVG NE FROM THERE. NEB PANHANDLE CAPPED WITH LOW CLOUD DECK AND WILL HAVE TO SEE IF ANY CONVECTION CAN GET GOING THERE WITH LACK OF BOUNDARY. OTHERWISE WINDY OVER MOST AREAS WITH SFC LOW INCRG OVR NW WY MOVG ENE. STRONG WINDS POSSIBLE OVR PANHANDLE LATER TONIGHT AS LLJ INCREASES BUT WILL HOLD OFF ON ANY WIND ADVY AS STRONGER WINDS SHOULD BE RATHER LOCALIZED. SFC TROF MOVES ACROSS CWA LATER TONIGHT DRYING SFC AIRMASS THUS EXPECT DRIER DAY TUESDAY THOUGH BOUNDARY MAY LURK SOMEWHERE OVER PANHANDLE. WARMED MAXS UP SOME E OF MTNS TUES WITH MORE DOWNSLOPING FLOW. .LONG TERM...LESS INSTABILITY AND MOISTURE TUESDAY THEREFORE I EXPECT THE SEVERE WEATHER THREAT IN THE CWA TO BE LOW. A FEW THUNDERSTORMS WILL LINGER OVER SOUTHEASTERN WYOMING AND THE NEBRASKA PANHANDLE DURING THE EVENING HOURS BEHIND A COLD FRONT WHICH SHOULD PASS THROUGH THE CWA BY 9 PM. GUSTY NORTH WINDS ARE LIKELY BEHIND THE FRONT...ESPECIALLY IN THE NEBRASKA PANHANDLE. THE MAX TEMPERATURE WEDNESDAY IS LIKELY GOING TO OCCUR BEFORE OR AROUND NOON. TEMPERATURES WILL FALL THROUGHOUT THE AFTERNOON AS AREAS OF PRECIPITATION DEVELOP. DIFFERENT MODELS HAVE SLIGHTLY DIFFERENT SOLUTIONS FOR THE PRECIPITATION DISTRIBUTION. THE ETA FAVORS COLORADO AND THE EARLY GFS FAVORS WYOMING. IN EITHER CASE TEMPERATURES WILL FALL ENOUGH FOR SNOW SHOWERS ACROSS THE AREA BY THURSDAY MORNING. COOL TEMPERATURES ARE EXPECTED THURSDAY BASED ON THE 1000 TO 500 MB THICKNESS. MOS GUIDANCE REMAINS SLIGHTLY WARMER BUT IS TRENDING DOWNWARD AT THE MOMENT. THE UPPER TROUGH IS GOING TO SHIFT EASTWARD VERY SLOWLY. THIS WILL ALLOW TEMPERATURES TO MODERATE SLOWLY WITH TIME AND KEEP SCATTERED RAIN SHOWERS AND A FEW THUNDERSTORMS IN THE FORECAST INTO EARLY SATURDAY. THE UPPER RIDGE REBUILDS OVER THE ROCKY MOUNTAINS SUNDAY THROUGH WEDNESDAY MAY 19TH. THERE WILL BE WEAK SYSTEM MOVING THROUGH THIS RIDGE THAT WILL GENERATE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...BUT NO SIGNIFICANT PRECIPITATION IS EXPECTED. .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. RE/DCC
Hazardous weather outlook, May 10, 10:35 AM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1035 AM MDT MON MAY 10 2004 NEZ001>003-019>021-054-055-WYZ059-060-067>070-111146- BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN- KIMBALL-MORRILL-NIOBRARA-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX- INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS... KIMBALL...LUSK...SCOTTSBLUFF...SIDNEY...TORRINGTON AND WHEATLAND 1035 AM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE WESTERN NEBRASKA PANHANDLE AND THE PLAINS OF SOUTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING THIS AFTERNOON. THE STORMS WILL GRADUALLY MOVE EAST INTO THE PANHANDLE LATE THIS AFTERNOON AND EVENING. HAIL AND STRONG WINDS ARE THE PRIMARY THREAT FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY...ESPECIALLY IN THE WESTERN NEBRASKA PANHANDLE. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN SOUTHEAST WYOMING. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE WESTERN NEBRASKA PANHANDLE. WYZ061>066-111146- LARAMIE RANGE-LARAMIE VALLEY-NORTH CARBON-NORTH LARAMIE RANGE- SNOWY RANGE-SOUTHWEST CARBON- INCLUDING THE CITIES OF...LARAMIE AND RAWLINS 1035 AM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CARBON COUNTY...THE LARAMIE VALLEY AND ADJACENT MOUNTAINS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN THE LARAMIE VALLEY THIS AFTERNOON AND EVENING. SOME STORMS WILL SPREAD OVER PARTS OF CARBON COUNTY AND THE ADJACENT MOUNTAINS DURING THE EVENING. STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATE TONIGHT. WIND GUSTS AS HIGH AS 50 MPH ARE POSSIBLE...MAINLY IN MOUNTAIN PASSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RE
In the hours before
Local storm report, May 10, 4:25 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
425 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 SE GLENDO 42.45N 104.96W
05/10/2004 0.88 INCH PLATTE WY TRAINED SPOTTER
REPORT RECEIVED FROM THE GLENDO MARINA
&&
WEILANDLocal storm report, May 10, 4:54 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL GLENDO 42.50N 105.02W
05/10/2004 0.25 INCH PLATTE WY POST OFFICE
NICKEL SIZED DIAMETER HAIL FELL BETWEEN 450 PM AND 452
PM.
&&
WEILANDLocal storm report, May 10, 4:54 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL GLENDO 42.50N 105.02W
05/10/2004 0.88 INCH PLATTE WY POST OFFICE
NICKEL SIZED DIAMETER HAIL FELL BETWEEN 450 PM AND 452
PM.
&&
WEILANDLocal storm report, May 10, 5:24 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 NE CHEYENNE 41.18N 104.75W
05/10/2004 0.88 INCH LARAMIE WY TRAINED SPOTTER
&&
WEILANDThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:06 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Laramie | 54 min |
| May 10, 6:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| May 10, 7:28 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 62 min |
| May 10, 7:45 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 60 min |
| May 10, 8:33 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 57 min |
| May 10, 9:30 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 60 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.